JOURNAL ARTICLE
REVIEW

Acute symptoms of drug hypersensitivity (urticaria, angioedema, anaphylaxis, anaphylactic shock)

Ticha Limsuwan, Pascal Demoly
Medical Clinics of North America 2010, 94 (4): 691-710, x
20609858
Drug hypersensitivity reactions (HSRs) are the adverse effects of drugs which, when taken at doses generally tolerated by normal subjects, clinically resemble allergy. Immediate-reaction of drug HSRs are those that occur less than 1 hour after the last drug intake, usually in the form of urticaria, angioedema, rhinitis, conjunctivitis, bronchospasm, and anaphylaxis or anaphylactic shock. Acute urticarial and angioedema reactions are common clinical problems frequently encountered by internists and general practitioners. They are not specific to drug allergic reaction, and can be caused by various pathogenic mechanisms. Despite the benign course of urticaria and angioedema, a mucocutaneous swelling of the upper respiratory tract could be life-threatening by itself or a feature of anaphylaxis. This article reviews acute symptoms of drug HSR-related urticaria, angioedema, anaphylaxis, and anaphylactic shock, and how clinicians should approach these problems.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
20609858
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"